Thunderstorm Wind, Chautauqua
- When
- June 8, 5:55 PM EST
- Where
- Chautauqua County, Findley Lake
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.117, -79.733
Thunderstorms that crossed the western southern tier region during the evening hours produced damaging winds, downing trees and power lines. Power lines were reported down in Findley Lake, Forestville, Arkwright, Hamburg and East Aurora.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms that crossed the western southern tier region during the evening hours produced damaging winds, downing trees and power lines. Power lines were reported down in Findley Lake, Forestville, Arkwright, Hamburg and East Aurora. Trees were reported down in Silver Creek, Ellicottville, and Pomfret.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 8, 4:45 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR SEVERE THUNDERSTORM POTENTIAL NATIONAL WEATHER SERVICE BUFFALO NY 545 PM EDT SUN JUN 8 2003 AMPLE SUNSHINE OVER THE GENESEE VALLEY AND WESTERN FINGER LAKES REGION HAS BOOSTED SFC TEMPS INTO THE LOWER 80S...WHILE SOME SITES ARE SHOWING TDS IN THE MID 60S. THIS HAS PUMPED OBSERVED CAPE VALUES IN EXCESS OF 1000 J/KG FOR THAT REGION...WHILE VALUES OF 400-800 J/KG REMAIN MORE TYPICAL FOR THE IAG FRONTIER AND WRN SOUTHERN TIER. BOTH MSAS AND LAPS DISPLAYS ARE SHOWING AN INCREASE IN MOISTURE CONVERGENCE ACROSS CHAUTAUQUA AND CATTARAUGUS COUNTIES...WHICH MAKES SENSE GIVEN THE SE SFC FLOW AHEAD OF THE APPROACHING SWATH OF -SHRA AND -TSRA THAT STRETCHES FROM SRN ONTARIO...CENT LAKE ERIE AND EASTRN OHIO. LDS SHOWS LITTLE IN THE WAY OF CONCENTRATED NEG STRIKES WITH THE APPROACHING PCPN...ALTHOUGH MORE ORGANIZED CONVECTION OVER SE OHIO DOES SHOW MORE IMPRESSIVE NEG STRIKES. CONCENTRATED NEG STRIKES ARE TYPICAL IN AREAS OF STRONG UPDRAFTS. AGAIN...AIRMASS IS UNSTABLE...BUT NOT AS WORRISOME AS ORIGINALLY EXPECTED. WILL STILL HAVE TO KEEP A CLOSE EYE ON THIS ACTIVITY AS STRONGER UPPER LEVEL DYNAMICS ARE NOW COMING INTO PLAY. SE SFC FLOW IS STILL IN PLACE...WITH BUF VWP SHOWING STRONGLY BACKING WINDS IN LOWEST 2K. .BUF...NONE. RSH
NYZ001>008-010>014-019>021-085-080830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 425 AM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY A RIDGE OF HIGH PRESSURE OVER THE AREA TODAY WILL MOVE EAST. LOW PRESSURE APPROACHING FROM THE UPPER MISSISSIPPI VALLEY WILL BRING THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS SPREADING WEST TO EAST ACROSS THE AREA LATE TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE THAT THE THUNDERSTORMS THAT DEVELOP ACROSS THE WESTERN SECTIONS OF THE AREA...INCLUDING THE NIAGARA FRONTIER, WESTERN SOUTHERN TIER AND THE GENESEE VALLEY...COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS. THE THREAT WILL DECREASE AFTER SUNSET AND SEVERE STORMS ARE NOT EXPECTED OVER THE EASTERN SECTIONS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE EXTREME WESTERN SECTIONS OF NEW YORK.
The Buffalo radar (KBUF), 123 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366014, 5366015, 5366016, 5366071, 5366072.